John Rosendahl Østergaard

Valproate-induced hyperammonemia in juvenile ceroid lipofuscinosis (Batten disease)

Research output: Contribution to journal/Conference contribution in journal/Contribution to newspaperJournal articleResearchpeer-review

Standard

Valproate-induced hyperammonemia in juvenile ceroid lipofuscinosis (Batten disease). / Larsen, Erling P; Ostergaard, John R.

In: Seizure - European Journal of Epilepsy, Vol. 23, No. 6, 06.2014, p. 429-34.

Research output: Contribution to journal/Conference contribution in journal/Contribution to newspaperJournal articleResearchpeer-review

Harvard

APA

CBE

MLA

Vancouver

Author

Larsen, Erling P ; Ostergaard, John R. / Valproate-induced hyperammonemia in juvenile ceroid lipofuscinosis (Batten disease). In: Seizure - European Journal of Epilepsy. 2014 ; Vol. 23, No. 6. pp. 429-34.

Bibtex

@article{5a29502ac5ce49eca9da09ba494840c0,
title = "Valproate-induced hyperammonemia in juvenile ceroid lipofuscinosis (Batten disease)",
abstract = "PURPOSE: Valproate-induced hyperammonemia (VHA) and hyperammonemic encephalopathy (VHE) are well-known complications of valproate (VPA) treatment. Currently recognised risk factors for VHE include a high VPA dosage, the need for polytherapy and long duration of treatment. Despite the severe nature of the epilepsy, presence of concomitant psychiatric manifestations, and frequent need for poly-pharmacy associated with juvenile ceroid lipofuscinosis (JNCL, Batten disease) neither this disorder nor other subtypes of neuronal ceroid lipofuscinosis have previously been identified as risk factors for VHA/VHE. The aim of the present publication is to describe four cases with VHE in a well-defined Danish population of JNCL.METHOD: An examination of medical records of all 35 patients with JNCL in Denmark was conducted and revealed fourteen patients treated with VPA.RESULTS: Four patients treated with VPA developed VHE. All patients were prescribed VPA in standard dosages, had normal plasma concentrations of VPA and received antiepileptic drug (AED) polytherapy. Symptoms occurred shortly after commencement or increase in dose of VPA, and were quickly reversible upon discontinuation of VPA. Carnitine supplement was administrated in two patients, which resulted in resolution of symptoms and normalized ammonium levels.CONCLUSION: Patients with JNCL are in great risk of developing VHA and VHE due to a high rate of polytherapy. Furthermore, studies have shown that carnitine level can be depressed in JNCL, which may increase the risk of VHA and VHE. We recommend that increased attention should be given to these patients.",
keywords = "Adolescent, Anticonvulsants, Brain Diseases, Carnitine, Drug Therapy, Combination, Female, Humans, Hyperammonemia, Male, Neuronal Ceroid-Lipofuscinoses, Valproic Acid, Vitamin B Complex, Young Adult",
author = "Larsen, {Erling P} and Ostergaard, {John R}",
note = "Copyright {\textcopyright} 2014 British Epilepsy Association. Published by Elsevier Ltd. All rights reserved.",
year = "2014",
month = jun,
doi = "10.1016/j.seizure.2014.02.011",
language = "English",
volume = "23",
pages = "429--34",
journal = "Seizure - European Journal of Epilepsy",
issn = "1059-1311",
publisher = "Elsevier Ltd",
number = "6",

}

RIS

TY - JOUR

T1 - Valproate-induced hyperammonemia in juvenile ceroid lipofuscinosis (Batten disease)

AU - Larsen, Erling P

AU - Ostergaard, John R

N1 - Copyright © 2014 British Epilepsy Association. Published by Elsevier Ltd. All rights reserved.

PY - 2014/6

Y1 - 2014/6

N2 - PURPOSE: Valproate-induced hyperammonemia (VHA) and hyperammonemic encephalopathy (VHE) are well-known complications of valproate (VPA) treatment. Currently recognised risk factors for VHE include a high VPA dosage, the need for polytherapy and long duration of treatment. Despite the severe nature of the epilepsy, presence of concomitant psychiatric manifestations, and frequent need for poly-pharmacy associated with juvenile ceroid lipofuscinosis (JNCL, Batten disease) neither this disorder nor other subtypes of neuronal ceroid lipofuscinosis have previously been identified as risk factors for VHA/VHE. The aim of the present publication is to describe four cases with VHE in a well-defined Danish population of JNCL.METHOD: An examination of medical records of all 35 patients with JNCL in Denmark was conducted and revealed fourteen patients treated with VPA.RESULTS: Four patients treated with VPA developed VHE. All patients were prescribed VPA in standard dosages, had normal plasma concentrations of VPA and received antiepileptic drug (AED) polytherapy. Symptoms occurred shortly after commencement or increase in dose of VPA, and were quickly reversible upon discontinuation of VPA. Carnitine supplement was administrated in two patients, which resulted in resolution of symptoms and normalized ammonium levels.CONCLUSION: Patients with JNCL are in great risk of developing VHA and VHE due to a high rate of polytherapy. Furthermore, studies have shown that carnitine level can be depressed in JNCL, which may increase the risk of VHA and VHE. We recommend that increased attention should be given to these patients.

AB - PURPOSE: Valproate-induced hyperammonemia (VHA) and hyperammonemic encephalopathy (VHE) are well-known complications of valproate (VPA) treatment. Currently recognised risk factors for VHE include a high VPA dosage, the need for polytherapy and long duration of treatment. Despite the severe nature of the epilepsy, presence of concomitant psychiatric manifestations, and frequent need for poly-pharmacy associated with juvenile ceroid lipofuscinosis (JNCL, Batten disease) neither this disorder nor other subtypes of neuronal ceroid lipofuscinosis have previously been identified as risk factors for VHA/VHE. The aim of the present publication is to describe four cases with VHE in a well-defined Danish population of JNCL.METHOD: An examination of medical records of all 35 patients with JNCL in Denmark was conducted and revealed fourteen patients treated with VPA.RESULTS: Four patients treated with VPA developed VHE. All patients were prescribed VPA in standard dosages, had normal plasma concentrations of VPA and received antiepileptic drug (AED) polytherapy. Symptoms occurred shortly after commencement or increase in dose of VPA, and were quickly reversible upon discontinuation of VPA. Carnitine supplement was administrated in two patients, which resulted in resolution of symptoms and normalized ammonium levels.CONCLUSION: Patients with JNCL are in great risk of developing VHA and VHE due to a high rate of polytherapy. Furthermore, studies have shown that carnitine level can be depressed in JNCL, which may increase the risk of VHA and VHE. We recommend that increased attention should be given to these patients.

KW - Adolescent

KW - Anticonvulsants

KW - Brain Diseases

KW - Carnitine

KW - Drug Therapy, Combination

KW - Female

KW - Humans

KW - Hyperammonemia

KW - Male

KW - Neuronal Ceroid-Lipofuscinoses

KW - Valproic Acid

KW - Vitamin B Complex

KW - Young Adult

U2 - 10.1016/j.seizure.2014.02.011

DO - 10.1016/j.seizure.2014.02.011

M3 - Journal article

C2 - 24647346

VL - 23

SP - 429

EP - 434

JO - Seizure - European Journal of Epilepsy

JF - Seizure - European Journal of Epilepsy

SN - 1059-1311

IS - 6

ER -